Florida, 2013Damaging Winds and Lightning Strike in Florida, August 9, 2013
August 9, 2013 · NWS TBW · 8 events in 5 counties and zones
Sea breeze boundary collisions took place along the I-75 corridor. Easterly flow pushed the storms into the Tampa metro area producing strong winds and damage to trees, powerlines and area homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze boundary collisions took place along the I-75 corridor. Easterly flow pushed the storms into the Tampa metro area producing strong winds and damage to trees, powerlines and area homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 9, 9:42 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 9:42 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1042 AM EDT FRI AUG 9 2013
.UPDATE...
CURRENT RADAR IMAGERY SHOWS VERY LIMITED SHOWER ACTIVITY AS THERE
IS SOME DRIER AIR STILL IN PLACE FROM AN UPPER LEVEL LOW SPINNING
OVER THE FLORIDA STRAITS. DEEP-LAYERED EASTERLY FLOW CONTINUES
WITH THE RIDGE AXIS NORTH OF THE AREA...SO THE WEST COAST SEA
BREEZE IS EXPECTED TO FORM AND THEN REMAIN VERY CLOSE TO THE
COAST AGAIN THIS AFTERNOON. BASED ON THAT...HAVE ADJUSTED POPS TO
SHOW HIGHER RAIN CHANCES ALONG THE COAST FROM AROUND TAMPA BAY
SOUTHWARD BEGINNING SOMETIME AROUND 18Z WITH ACTIVITY ENDING A FEW
HOURS AFTER SUNSET. OTHERWISE NO CHANGES TO THE ONGOING FORECAST.
&&
.AVIATION...
SCATTERED SHRA/TSRA EXPECTED TO DEVELOP AROUND 18Z WITH ACTIVITY
CONTINUING INTO THE EVENING. WILL HANDLE WITH VCTS FOR NOW AND AMEND
AS COVERAGE/TIMING BECOMES MORE CLEAR. SHOULD SEE SHRA/TSRA END BY
00Z SATURDAY...WITH VFR CONDITIONS THEN EXPECTED OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 89 76 91 77 / 60 40 40 20
FMY 90 75 93 76 / 70 40 40 20
GIF 92 74 94 75 / 50 30 30 10
SRQ 91 75 92 76 / 50 40 40 20
BKV 92 72 93 74 / 50 40 40 20
SPG 90 78 92 79 / 60 50 40 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Aug 9, 4:30 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT FRI AUG 9 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-092200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
530 AM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AN EAST TO SOUTHEAST FLOW COMBINED WITH AMPLE MOISTURE AND
INSTABILITY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE INTERIOR DURING THE MIDDAY AND EARLY AFTERNOON
HOURS THEN MOVING TOWARDS THE WEST COAST DURING THE MID TO LATE
AFTERNOON INTO THE EVENING. THE GREATEST HAZARDS WILL BE LOCALLY
HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE AND INSTABILITY WILL CONTINUE TO SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE
BOUNDARIES EACH DAY DURING THE AFTERNOON AND EVENING HOURS.
LOCALLY HEAVY RAINS...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING
STRIKES WILL BE POSSIBLE WITH THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
In the hours before
Special weather statement, Aug 9, 1:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
238 PM EDT FRI AUG 9 2013
FLZ060-062-065-091945-
SARASOTA-CHARLOTTE-LEE-
238 PM EDT FRI AUG 9 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLOTTE...LEE
AND SOUTH CENTRAL SARASOTA COUNTIES FOR A LINE OF STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 345 PM EDT...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
CAPE CORAL TO 6 MILES NORTHEAST OF BONITA SPRINGS...MOVING NORTH AT
15 MPH WILL AFFECT CAPTIVA. THESE STORMS WILL AFFECT FORT MYERS
BEACH...LOVERS KEY STATE PARK AND BONITA SPRINGS.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2632 8185 2647 8198 2641 8207 2647 8218
2667 8227 2677 8227 2692 8237 2694 8213
2692 8217 2678 8214 2676 8223 2672 8225
2671 8213 2668 8210 2680 8207 2694 8209
2697 8156 2642 8156 2641 8166 2631 8166
TIME...MOT...LOC 1838Z 162DEG 12KT 2659 8208 2643 8172Local storm report, Aug 9, 1:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM MARINE TSTM WIND 2 SW CAPE CORAL 26.55N 82.01W
08/09/2013 M55 MPH LEE FL MESONET
WIND GUST OF 48 KTS MEASURED AT THE CAPE HARBOUR MARINA.
&&
MCKAUGHANThunderstorm Wind, Lee
- When
- August 9, 1:55 PM EST
- Where
- Lee County, 0.93 mi SW of Cape Coral
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 26.640, -81.980
Cape Coral Police Department reported a couple of downed trees in the Veterans Parkway and Skyline Boulevard area. Time estimated off radar velocities.
Thunderstorm Wind, Highlands
- When
- August 9, 2:30 PM EST
- Where
- Highlands County, 3.36 mi WSW of Desoto City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 27.430, -81.450
Highlands County Emergency Management reported roof damage to 6 homes in Lake Josephine. One home on Leona Dr. lost the majority of the roof. Trees, power lines, and a few carports were blown down as well. The time was estimated by radar.
Lightning, Pinellas
- When
- August 9, 4:37 PM EST
- Where
- Pinellas County, 1.44 mi NNE of Redington Shores
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.850, -82.824
Pinellas County Emergency Management relayed a report of a lightning strike to a house in Seminole causing minor damage.
Thunderstorm Wind, Hillsborough
- When
- August 9, 5:15 PM EST
- Where
- Hillsborough County, 1.51 mi NNW of Rocky Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 28.000, -82.610
Thunderstorm winds caused roof damage to a lanai in the Town N Country area. The time was estimated by radar.
Thunderstorm Wind, Hillsborough
- When
- August 9, 5:15 PM EST
- Where
- Hillsborough County, Pinecrest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 28.000, -82.530
Trained spotter reports numerous 3 to 4 inch diameter tree branches down on Benjamin Road just north of Sligh Avenue. A power pole and wires were leaning into a tree on the side of the road.
Thunderstorm Wind, Hillsborough
- When
- August 9, 5:15 PM EST
- Where
- Hillsborough County, 0.61 mi E of (Tpa)tampa Intl Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 27.980, -82.520
Thunderstorm wind gusts knocked down trees just east of Tampa International Airport near Lois Avenue and Ohio Avenue. The time was estimated by radar.
Thunderstorm Wind, Hillsborough
- When
- August 9, 5:18 PM EST
- Where
- Hillsborough County, 0.61 mi W of Grove Park Estates
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.020, -82.530
Thunderstorm wind gusts knocked a tree down on Benjamin Road just north of Barry Avenue. The Sheriff and Fire Department were on the scene.
Thunderstorm Wind, Hernando
- When
- August 9, 6:30 PM EST
- Where
- Hernando County, 1.6 mi NNW of Hernando Beach
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 28.492, -82.666
Broadcast media relayed a report of down burst winds that knocked over power poles and trees, and damaged a car port and balcony near Gulf Winds Circle and Gulf View Drive in Hernando Beach. The time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Kentucky, August 9 to 11, 2013$4,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471134, 471135, 474227, 471136, 471137, 471151, 471154, 474404.